Leg pain and statin drugs??

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
Post Reply
jumpy
Posts: 179
Joined: Mon Dec 18, 2006 9:08 pm
Location: Ms

Leg pain and statin drugs??

Post by jumpy »

Ok, I've been reading too much again. Anybody out there also taking statin drugs? I'm wondering if what I've been blaming on RLS and my GP has been blaming on diabetic neuropathy is really caused by my Vitorin.. just a thought...Pat

Sojourner
Posts: 1657
Joined: Tue Dec 05, 2006 5:56 am
Location: USA

Post by Sojourner »

There was an article in the syndicated "Ask Dr. Gott" column today from an 80 year old gentleman and his experience with statins. In his case I think it was Zocor. In any event, apparently statins can cause a good deal of leg pain, leg weakness, and muscle weakness. Not sure this is on point in your case but thought I'd send it along anyway. Maybe he article runs in your local paper. Maybe worth at least talking about with your dr. Best of luck.
This post simply reflects opinion. Quantities are limited while supplies last. Some assembly required.

jumpy
Posts: 179
Joined: Mon Dec 18, 2006 9:08 pm
Location: Ms

Post by jumpy »

Read it, Mark...that's what got me to reading more. I have been on a statin for about a year now. I asked him about this pain last August and he said he felt sure that was not my problem. Back then the drug company just vaguely (as an afterthought) warned you of a SLIGHT chance of a muscle disease. I don't remember what it was called. But it was very rare and had other symptoms. Now the drug companies have added a more general warning of muscle and joint pain. Sorta like they just discovered it. I'm going to ask again. Will see him Monday. I was just wondering if anyone else was on this kind of drug, with this kind of side effect. Thanks for answering..Pat [/u]

Polar Bear
Moderator
Posts: 8034
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Post by Polar Bear »

Hi, I've been on symvastatin for about 6 months, and on requip for about 5 months. Haven't noticed anything from the statins, in particular.
Betty
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

FidgetBoy
Posts: 317
Joined: Thu Mar 16, 2006 8:07 pm
Location: Minnesota

Post by FidgetBoy »

Hi Jumpy- I have seen a fair amount of statin-induced leg/thigh muscle pain and if your symptoms include pain and loss of muscle strength, your statin could indeed be the problem. I've found that Pravachol (pravastatin) has slightly less muscle issues then the other statins but in addition, there's starting to be more and more information that CoEnzyme Q supplementation may help treat and combat statin induced muscle issues. I've copied and put below the summary from "uptodate" online. I think you can get CoQ at most "GNC" type stores.

"COENZYME Q10 SUPPLEMENTATION — As discussed above, CoQ10 depletion may play a role in statin myopathy (see "Pathogenesis" above). Some clinicians recommend that patients taking statins take CoQ10 to try to prevent myopathy. Although there is anecdotal evidence for benefit, there are no published controlled trials or even moderate-size case series. A few case reports have noted benefit with doses of 30 to 250 mg daily [69].

There is also little published evidence of benefit of CoQ10 for the treatment of myopathy. In an early report, a small thirty-day randomized trial that compared CoQ10 100 mg daily with vitamin E 400 IU daily in 20 patients with myopathic pain while receiving statins found a significant reduction in pain in patients treated with CoQ10, but not in patients treated with vitamin E [70].

There is currently inadequate evidence to recommend CoQ10 supplementation for prevention of statin-induced muscle toxicity. In patients who have developed statin-induced myopathy and who have limited options for alternative treatments, we suggest a trial of supplementation with CoQ10 at a dose of 150 mg to 200 mg daily prior to rechallenge and during the course of statin therapy."
Josh

jumpy
Posts: 179
Joined: Mon Dec 18, 2006 9:08 pm
Location: Ms

Post by jumpy »

Thanks Josh, I started on CoQ10 about a week ago. I'll let you know how it's working...Pat

jumpy
Posts: 179
Joined: Mon Dec 18, 2006 9:08 pm
Location: Ms

leg pain and statin drugs

Post by jumpy »

I've been off the Vitorin for about four weeks now. No more leg pain. Still have the RLS but no more pain in the muscles and joints (except for the arthritis in back and knees) Different kind of pain. Still taking the Lyrica. I may stop that and see what happens. Am also still taking the 1 mg of Requip. Seems to keep the jumpies at bay for now...I did talk with my rheumatologist before I stopped. He said it couldn't hurt for a couple of months and let's see what happens. My GP will probably be po'ed because he would not even check me for this side effect when I asked him to last August. Sometimes you do what ya gotta do.....Pat

Post Reply